Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 213, NWS Blacksburg, VA

July 17, 2007Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2007, 4:18 PM EDT for Caswell County, North Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2007, 4:18 PM EDT (20:18 UTC)
Expired
Jul 17, 2007, 5:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 4:26 PM EDTTSTM WND DMG3 Sw Pelham, NCTREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2007-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 172018
SVRRNK
NCC033-172115-
/O.NEW.KRNK.SV.W.0213.070717T2018Z-070717T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT TUE JUL 17 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BETHEL...OR ABOUT 7 MILES WEST OF YANCEYVILLE...AND MOVING EAST AT
  5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BETHEL...
  YANCEYVILLE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3647 7950 3630 7950 3637 7916 3654 7916

$$
1 follow-up statement
000 
WWUS51 KRNK 172106
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
507 PM EDT TUE JUL 17 2007

NCC033-172117-
/O.EXP.KRNK.SV.W.0213.000000T0000Z-070717T2115Z/
CASWELL NC-
507 PM EDT TUE JUL 17 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASWELL COUNTY
EXPIRES AT 515 PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3647 7950 3630 7950 3637 7916 3654 7916

$$

KM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:11 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 17, 3:11 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT TUE JUL 17 2007

.SYNOPSIS...
A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN.
THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE
NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH
THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD
FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER
DRIER WEATHER FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF
HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER
POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY
REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS
NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT
HAS BEEN FOCUS FOR BOTH DIURNAL AND NOCTURNAL TSTM ACTIVITY.

WEDNESDAY LOOKS TO BE A NEAR REPEAT OF TODAY...WITH THE BEST
COVERAGE OF THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA AND
THE MOUNTAINS OF NORTHWEST NORTH CAROLINA.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
TOMORROW NIGHT AND THURSDAY WILL BE A NEAR REPEAT OF TONIGHT AND
WEDNESDAY EXCEPT THERE MAY BE JUST A LITTLE BIT LESS
COVERAGE...BUT THE FOCUS FOR THE BEST COVERAGE IN THE WEST.
THURSDAY NIGHT THE LONG EXPECTED COLD FRONT WILL BE MAKING ITS WAY
SOUTH THROUGH WEST VIRGINIA WITH THE INFLUENCE OF IT REACHING THE
NORTHWEST PART OF THE FORECAST AREA LATE IN THE NIGHT. WILL HAVE
LIKELY POPS IN FAR SOUTHEAST VIRGINIA IN THE PRE-DAWN HOURS. ON
FRIDAY THE FRONT MOVES THROUGH THE REGION WITH THE BEST POPS IN
THE WEST IN THE MORNING...AND THEN AGAIN IN THE AFTERNOON ACROSS
SOUTHSIDE VIRGINIA. COULD BE A BIT OF A BREAK IN THE ACTIVITY JUST
EAST OF THE CREST OF THE BLUE RIDGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
FRIDAY NIGHT INTO VERY EARLY SATURDAY MORNING THE COLD FRONT WILL BE
SOUTH OF THE AREA...BUT A WAVE MOVING NORTH ALONG IT MAY ALLOW FOR
SOME LINGERING SHOWERS OR STORMS ACROSS PRIMARILY SOUTHEASTERN PARTS
OF THE FORECAST AREA. BY SUNDAY INTO MONDAY COOLER AND DRIER HIGH
PRESSURE WILL SETTLE OVER THE REGION. THE UNCLEAR FORECAST QUESTION
IS JUST HOW LONG WILL THE INFLUENCE OF THE HIGH BE OVERHEAD BEFORE
IT SHIFTS TO OUR EAST...THUS ALLOWING A BETTER FLOW INTO THE
AREA...AND ONCE AGAIN INCREASING CHANCES OF PRECIPITATION. FOR NOW
GIVEN THE UNCERTAINTIES...HAVE CONTINUED WITH A DRY FORECAST THROUGH
TUESDAY WITH TEMPERATURES STARTING TO WARM SLIGHTLY.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED TSTMS HAVE DEVELOPED EARLY THIS AFT RIGHT ALONG AND WEST
OF THE BLUE RIDGE MTNS. THESE STORMS SHOULD INCREASE IN COVERAGE
AS THEY MOVE EASTWARD INTO A VERY MOIST AND UNSTABLE AIRMASS. ROA
WILL HAVE TSTMS IN THE AREA THROUGH ABOUT 19Z...SO I HAVE ADDED IN
A TEMPO GROUP THERE TO ACCOUNT FOR THIS. OTHERWISE...BECAUSE OF
THE SCT NATURE OF THE STORMS...I HAVE JUST ADDED TSTMS IN THE
VCNTY TO ALL TAF SITES DURING THE PERIOD I EXPECT THEM TO LAST-
WOULD LIKELY BE LATEST INTO THE EVENING AT DANVILLE...AND THEN
ALSO AT BLF AND LWB AS STORMS ARE GETTING A LATER START TO THE
WEST OF THEM. STORMS MAY ACTUALLY LINGER WELL INTO THE NIGHT AS
MODELS SOME UPPER SUPPORT IN THE FORM OF A WEAK SHORT WAVE MOVING
ACROSS THE CENTRAL APPLNS.

ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY MVFR CONDITIONS
EXPECTED OVERNIGHT WITH LIGHT FOG DEVELOPING. EXCEPTION WOULD BE
LWB...WHERE RIVER VALLEY FOG WILL BRING LIFR CONDS FOR A FEW HOURS
AROUND DAYBREAK.

THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER
WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A
COLD FRONT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...JJ/DS
SHORT TERM...DS
LONG TERM...DS
AVIATION...JJ
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1227 PM EDT TUE JUL 17 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181630-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1227 PM EDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING
THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL
HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST
COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH
CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO
SOUTHWEST VIRGINIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED
WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY
HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS
MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 17, 3:20 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
320 PM EDT TUE JUL 17 2007

NCZ020-171930-
YADKIN NC-
320 PM EDT TUE JUL 17 2007

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF BOONVILLE...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NEBO...NEBO AT 330 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WIND GUSTS TO 45 MPH AND HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 17, 3:27 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             1 W FRIES               36.72N 80.98W
07/17/2007  E0.75 INCH       GRAYSON            VA   TRAINED SPOTTER

&&

WHP
Special weather statement, Jul 17, 3:36 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT TUE JUL 17 2007

VAZ020-171945-
BATH VA-
336 PM EDT TUE JUL 17 2007

AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF WARM SPRINGS...MOVING EAST
AT 20 MPH.

EXPECT PEA SIZED HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH
OF THIS STORM...ALONG WITH WINDS GUSTING TO 40 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Local storm report, Jul 17, 3:38 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND DMG     5 W HILLSVILLE          36.77N 80.82W
07/17/2007                   CARROLL            VA   DEPT OF HIGHWAYS

            TREE DOWN ON HIGHWAY 58.

&&

JH
Local storm report, Jul 17, 3:47 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT TUE JUL 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 E JEFFERSON           36.42N 81.45W
07/17/2007                   ASHE               NC   PUBLIC

            4 TO 6 INCHES OF RAIN FELL IN A 1 TO 2 HOUR PERIOD
            CAUSING FLOODING ALONG EZRA FORK CREEK

&&

PC
Special weather statement, Jul 17, 3:52 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT TUE JUL 17 2007

VAZ019-172015-
ALLEGHANY VA-
352 PM EDT TUE JUL 17 2007

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF JORDAN MINES...MOVING NORTHEAST
AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...COVINGTON CITY AT
410 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WIND GUSTS TO 45 MPH AND PEA SIZED HAIL.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:21 PM EDTAreal Flood AdvisoryRNKAshe4 hr
Jul 17, 12:49 PM EDTFlash Flood WarningRNKAshe3 hr
Jul 17, 2:50 PM EDTAreal Flood AdvisoryRNKWilkes106 min
Jul 17, 2:50 PM EDTSevere Thunderstorm WarningRNKWilkes55 min
Jul 17, 3:29 PM EDTSevere Thunderstorm WarningRNKSurry37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.